Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Des Moines, IA

June 20, 2002Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2002, 9:40 PM CDT for Crawford County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 9:40 PM CDT (02:40 UTC)
Expired
Jun 20, 2002, 10:30 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:15 PM CDTHail 0.75Denison, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 210240
SVRDSM
IAC047-210330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 1030 PM CDT

* AT 937 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ARION...OR ABOUT 55 MILES NORTHEAST OF
  COUNCIL BLUFFS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DENISON AROUND 950 PM...
  NEAR DELOIT AROUND 1000 PM...
  NEAR VAIL AROUND 1005 PM AND
  9 MILES SOUTHEAST OF KIRON AROUND 1010 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4221 9558 4187 9558 4188 9510 4220 9511

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT THU JUN 20 2002

SHORT TERM...
ACTION XPCD TO OCCUR ALG AND N OF THE H8 FNT WHICH XTNDS FM SWRN WI
ACRS NRN IA INTO NERN AND CNTRL NEB. NELIGH PROFILER HAS GONE FM
SELY TO SLY WITH BACKING WND ACRS KS. PLENTY OF H8 MOISTURE AVBL FOR
CONVERSION WITH BROAD 16C DEWPOINTS ORIENTED S OF THE H8 FNT. VORT
VRY EVIDENT IN VSB IMAGERY ACRS CNTRL NEB. CLDS BLOCKING GOES
SOUNDER SO NOT MUCH HELP THERE. BUFKIT SOUNDINGS CONTINUE TO
DESTABILIZE THROUGH THE EVENING WITH LTL SHEAR...SO ANY SVR WOULD
LIKELY BE QUITE PULSEY. LOW LVL FORCING BEST ACRS CNTRL NEB BUT
LOOKS TO BE INCRG IN SWRN IA SOMEWHAT. UPR SUPPORT BEST ACRS ERN NEB
INTO WRN IA. PINNING THE FCST...WHICH HAS BEEN THE CASE THE LAST
SVRL ROUNDS...TO THE H8 FNTL BNDRY POSITION WITH VRY LTL TO NEG PCPN
ANY SGFNT DISTANCE TO ITS S. MDLS VRY SIMILAR IN BRINGG DECENT PCPN
THREAT ACRS NRN IA TNGT AND FAR NRN IA TMR WITH HEAVY RAIN A GOOD
BET WITH XPCD MCS. HAVE DECIDED NOT TO HYDRO WATCH ANYTHING N SINCE
EPISODES LAST 48HRS HAVE BEEN VRY ISOLD WITH MNLY FLD
PONDING/FLOODING. WE CAN TAKE SOME RAIN. THETAE GRADIENT LIFTS N
INTO MN BY LATE FRI AND STAYS THERE INTO ERLY NXT WEEK...HENCE NEG
PCPN MENTION BYD FRI. MRF HINTING AT SOME FEATURE MON NGT INTO TUE
AND ANOTHER ON THU. THE EUROS LEND A BIT OF SUPPORT FOR TUE...SO
LEFT THU DRY FOR NOW. TMPS MU80S TO L90S NXT 7 DAYS.

.DSM...NONE
MYERS

In the hours before

Local storm report, Jun 20, 7:44 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU JUN 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    AMES                      IA   .88 INCH HAIL
06/20/02   STORY                          REPORTED BY HAM RADIO
                                          OPERATOR.

0737 PM    AMES                      IA   1 INCH HAIL
06/20/02   STORY                          REPORTED BY MEDIA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:21 PM CDTSevere Thunderstorm WarningDMXStory54 min
Jun 20, 8:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster55 min
Jun 20, 8:30 PM CDTTornado WarningDMXWebster45 min
Jun 20, 8:32 PM CDTTornado WarningDMXWebster43 min
Jun 20, 9:23 PM CDTSevere Thunderstorm WarningDMXWebster47 min
Jun 20, 9:54 PM CDTTornado WarningDMXCrawford51 min
Jun 20, 10:53 PM CDTSevere Thunderstorm WarningDMXWebster52 min
Jun 21, 1:07 PM CDTSevere Thunderstorm WarningDMXCerro Gordo38 min
Jun 21, 1:22 PM CDTTornado WarningDMXButler53 min
Jun 21, 2:13 PM CDTTornado WarningDMXButler32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.